Interferon Treatment for Hepatitis C and the Role of Optometrists

Nov 21, 2019
6 min read
115 views

In addition to ocular problems associated with hepatitis C, we should also be concerned with the side effects of treatment. What can you, as an optometrist, do to better treat your patients systemically?

Interferon_NEW_Featured-Image.png

During one of my fourth-year rotations, I had a patient come in with a typical complaint—blurry vision. Although this was not an uncommon complaint, the patient later informed me that he’d been diagnosed with hepatitis C. Immediately, the wheels started turning and I began probing for a more in-depth case history. What was he being treated with?

When I learned that the patient was not currently taking interferon, I was more at ease. However, it turned out that the patient did have a prior history of interferon treatment. Luckily, my attending optometrist came to the rescue and reminded me to address interferon and its associated ocular side effects.

As optometrists, we have a very important role in catching systemic disease and the side effects of certain medications. Interferon, which is among the primary treatments used for hepatitis C, has also been known to cause a variety of ocular complications. Here’s what you need to know about interferon treatment for hepatitis C and how it can affect the eye.

What is interferon treatment for hepatitis C?

One of the five possible types of hepatitis, hepatitis C is transmitted primarily through intravenous drug use. Until 1982, blood transfusions were also a common cause. However, stringent vetting of donors has all but eliminated the risk of contracting hepatitis C from a blood transfusion. Scientists have also identified six separate genotypes for the hepatitis C virus (HCV), with type one being the most common in the US. The effects of hepatitis in the eye are still being studied.

While there is little evidence of the direct presence of hepatitis in the eye, research has drawn a connection between hepatitis and several ocular conditions. For instance, patients who have hepatitis C often present with severe dry eye disease, which was also true for my patient. Less frequently, hepatitis patients may also present with a painful Mooren’s ulcer. In addition to ocular problems associated with hepatitis, we should also be concerned with the side effects that present secondary to hepatitis treatment.

In the US, as well as other parts of the world, HCV is typically treated with a combination of interferon and ribavirin or a cocktail of 2-3 antivirals. In many cases, interferon is initially or permanently featured as one of the drugs in said cocktail. Unfortunately, interferon treatment for hepatitis C has shown ocular side effects that need to be monitored. One study showed that 9% of patients taking interferon had ocular complications. In fact, it is the side effects of interferon treatment that can present more serious ocular risks versus the disease itself.

Interferon retinopathy presentation in hepatitis C patients

Interferons are proteins that are naturally produced by the host when a cell is infected with a virus. The goal of the interferon is not to kill the invading pathogen, but to serve as a warning mechanism to nearby cells and help trigger an immune response to viruses as well as cancer cells. Scientists have been able to isolate and synthesize interferon using recombinant DNA technology. The result is the interferon medication that many patients take to manage diseases such as hepatitis and cancer.

While interferons help boost immunity, they can also have negative effects on the eye. Among the most prevalent effects is interferon retinopathy, which typically presents with cotton wool spots, retinal hemorrhages, and microvascular irregularities. The changes are most notable around the optic nerve head and within the posterior pole. These changes tend to present three to five months after the initiation of treatment. However, they may present sooner. Fortunately, most of the effects, including cystoid macular edema (CME), are reversible once interferon therapy is stopped.

We aren’t sure exactly why interferon causes retinopathy, but it has been suggested that interferon has a negative effect on the microvasculature, which is why its associated retinopathy looks like a mix of hypertensive and diabetic retinopathy.

Other ocular complications due to interferon treatment

In addition to interferon retinopathy, other complications have been noted including subconjunctival hemorrhages, CME, ischemic optic neuropathy and combined choroidal and retinal perfusion deficits. Of these, CME and ischemic optic neuropathy are the most sight-threatening.

Risk factors for interferon retinopathy

Since interferon seems to affect small vessels in the eye, patients who already have problems within their microvasculature tend to have a greater risk for side effects. This means that patients with high blood pressure and diabetes are especially at risk. Advanced age is also among the risk factors, as microvasculature weakens with age.

Fortunately, my patient did not have any apparent interferon complications and was not taking interferon at the time of the visit. It’s worth noting that this patient’s medical history was unremarkable for diabetes or hypertension, which lowered the risk of ocular visual side effects from interferon.

Efficacy of interferon therapy for patients with hepatitis C

Interferon therapy is reported to work on about 50% of patients with HCV. Modern physicians often use direct-acting antivirals such as Ladipasvir-sofosbuvir (Harvoni) either with or instead of interferon therapy.

Treatment is chosen on a case-by-case basis; for some individuals, such as patients who are at risk of developing complications, interferon may not be worth the risk.

Role of optometrists

In most hepatitis C cases, a patient will be sent to an optometrist, to rule out pre-existing retinal conditions before interferon therapy is initiated. After the first visit, the patient should be followed every four to six months. If retinopathy develops, the patient may need to be followed on a more frequent basis. If ocular complications from interferon become sight-threatening, such as with CME or cotton wool spots that encroach on the macula, the OD must communicate with the treating physician. In some cases, interferon may need to be discontinued. Fortunately, interferon side effects are reversible upon cessation of therapy.

As optometrists, it is our role to know how to care for our hepatitis C patients. Knowing what case history questions to ask, common ocular side effects of treatment, and when to schedule follow-up visits ensures that the patient maintains quality vision.

While as a fourth-year student, this case was a little nerve-wracking, it provided an opportunity to work with the patient’s primary care team for the patient’s well-being. To conclude this patient’s case, the solution to the chief complaint was simply a pair of updated bifocals and some artificial tears.

Have you encountered a patient with side effects from interferon treatment for hepatitis C? Share your story below!

covalentcareers
About Irina Yakubin

I'm a fourth-year optometry student with aspirations of practicing in California and, one day, earning a fellowship with the American Academy of Optometry. Some of my optometry-related interests include contact lens, anterior segment disease (including dry eye), posterior segment disease, ocular trauma, and emergencies. 


Share
Latest
Jobs
Companies